Search Results

1 - 10 of 11 items

  • Author: Sebastien Redant x
Clear All Modify Search

Abstract

We present a case of a 21-year-old Caucasian woman at 27 weeks of pregnancy who was admitted to the obstetric department for pre-term labor. She received 10 mg of nifedipine 4 times in 1 h, according to the internal protocol. Shortly after, she brutally deteriorated with pulmonary edema and hypoxemia requiring transfer to the intensive care unit (ICU) for mechanical ventilation. She finally improved and was successfully extubated after undergoing a percutaneous valvuloplasty of the mitral valve. This case illustrates a severe cardiogenic shock after administration of nifedipine for premature labor in a context of unknown rheumatic mitral stenosis. Nifedipine induces a reflex tachycardia that reduces the diastolic period and thereby precipitates pulmonary edema in case of mitral stenosis. This case emphasizes the fact that this drug may be severely harmful and should never be used before a careful physical examination and echocardiography if valvular heart disease is suspected.

Abstract

The authors describe two cases of metabolic acidosis, caused by diabetic ketoacidosis in the first case and by dehydration following gastroenteritis in the second one. Both patients were followed with noninvasive end-tidal CO2 (ETCO2) monitoring. A correlation between EtCO2 and PCO2 and HCO3− has been established in the literature. Noninvasive ETCO2 is used in only 5–6% of metabolic emergencies. In contrast, users described its use as easy and convenient.

Abstract

We present the case of a patient with sepsis following a traumatic intra-bladder instillation of Calmette-Guerin Bacillus with pneumonia and possibly hepatitis. These complications are rare and could be induced by both immuno-allergic reaction and bacteremia. There is no specific guideline to treat this condition, but many clinicians depicting similar cases seem to agree on prolonged anti-tuberculous antibiotics with associated corticosteroid therapy. Following this therapy, the prognosis is generally favorable depending upon the fact that diagnosis has correctly been made. Our case highlights the fact that correct diagnosis has to be made especially in the presence of sepsis without a clear septic source.

Abstract

Lactic acidosis results from an acid-base balance disorder of the body due to an excess of lactic acid. It is frequently found in critically ill patients admitted to the intensive care. The most common cause is type A, found in pathologies such as cardiogenic, septic and hypovolemic shock, trauma and severe hypoxemia. The type B is less common and arises without evidence of tissue hypoperfusion or shock. Divers etiologies have been described for this type of hyperlactatemia: Grand Mal seizures, liver failure, hematologic malignancies, congenital enzyme deficiencies, thiamine deficiencies and diabetes mellitus and also alcohol abuse, which may induce a lactic acid under-use or an increased production. The authors describe a rare complication of type 1 Diabetes Mellitus (T1DM), leading to a major and persistent expression of a type B lactic acidosis during ketoacidosis.

Abstract

In most of the case, regional citrate anticoagulation is using diluted citrate around 1% depending on the types used in clinical practice. Diluted citrate is much more safer when compared to highly concentrated citrate around 4% or even more. In clinical practice, trisodium citrate is used in high concentration (around 30%) as a bactericidal agent with anticoagulant properties for locking deep venous catheters used in hemodialysis (HD; close to 25–30% of citrate). In this review article, buffer and anticoagulant potential of citrate are discussed during renal replacement therapy in critically ill patients with particular focus on the practical approach at the bedside.